Ask a doctor

Tummy Tuck Surgery and Antidepressants?

Hi- I am currently on antidepressant Venlafaxine (generic brand for Effexor) and have read different things about being able to continue taking it and/or not to take it and discontinue two weeks prior to Tummy Tuck surgery. Can anyone verify this? I already talked to my surgeon, and feel I did not get a direct answer on this. Appreciate your input in advance.

Doctor Answers (3)

Antidepressants and Tummy Tuck

+2

I have not seen nor heard of significant effects associated with antidepressants and tummy tuck surgery.   I will typically ask for clearance from the prescribing doctor of your antidepressant if there is any concern.

 

Dr. Gill


Houston Plastic Surgeon
5.0 out of 5 stars 34 reviews

Effexor and tummy tuck

+2

Though you might be safe to continue your Effexor during your tummy tuck, keep in mind that the medication is known to cause increased bleeding and bruising when combined with antiinflammatory medication your might need when recovering. Talk to your doctor, and if you can stop the medication for your elective surgery.

Peter E. Johnson, MD
Chicago Plastic Surgeon
4.0 out of 5 stars 26 reviews

Hello

+2

 

 

In our practice we tell our patients not to take any blood thinning medication 2 weeks prior to surgery and 2 weeks after surgery. You do not want to bleed or bruise more then you have too. I don’t believe Effexor is a blood thinning medication you should be ok.

 

Stuart B. Kincaid, MD, FACS
San Diego Plastic Surgeon
4.5 out of 5 stars 7 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.